What Does too Much Synthroid Look Like?

Thyroid case tonight… I had a resident one time that was experiencing anxiety, tachycardia (increased pulse), weight loss, and was a nightmare as far as trying to manage behavioral issues.

I had discussed the resident’s situation with the nursing staff, and they weren’t exactly sure what was going on. The provider had started the resident on an SSRI (frequently used for anxiety disorder) and added a dose of prn Ativan to help treat the symptoms.

What Does too Much Synthroid Look Like

While reviewing the chart, I noted that the TSH was low and the resident was on Synthroid 88 mcg daily. This would seem to indicate that the resident had too high of a dose. The low level was noted by the provider and inadvertently increased the dose to 100 mcg daily actually worsening the suppression of TSH. The dosing of Synthroid based on TSH is counter intuitive – i.e. when TSH is elevated it generally indicates hypothyroidism and a low TSH notes too much supplementation or hyperthyroidism. Fast forward a few months later after we had asked to reduce the dose to 75 mcg daily the TSH had returned to normal limits, and the anxiety and other symptoms had improved. The SSRI and Ativan were able to be discontinued as well.

Written By Eric Christianson

April 2, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories